When you visit an audiologist for a hearing assessment, one of the questions they may ask is whether you have ever undergone any treatment for tuberculosis. While asking about your medical history isn’t unusual when seeing a medical professional, one might wonder why tuberculosis is so specifically named? In addition, someone who is undergoing treatment for tuberculosis may be referred for hearing monitoring, but be unsure as to why they need hearing tests while recovering from a disease of the lungs.

Here in South Africa, tuberculosis is quite widely diagnosed, and is estimated to be the third highest incidence of any country in the world. This disease of the lungs is identified with four primary symptoms- a persistent, productive cough, night sweats, unexplained weight loss, and a loss of appetite. As with all disease, early detection and treatment is best, and for most patients diagnosed with TB, proper administration and careful adherence to their treatment plan leads to a full recovery. However, poor adherence to medication as well as other factors has led to the development of Multi Drug-Resistant TB (MDR TB), as well as Extensively Drug-Resistant TB (XDR TB), both of which are more difficult to treat.

Pulmonary tuberculosis itself is not damaging to the hearing. However, some of the medications used to treat some forms of TB may be harmful to the ears, referred to as ototoxic. Generally, the first line medications used to treat responsive TB (a cocktail of four drugs known in South Africa as Rifafour) are not ototoxic, however, some of the injectable second line drugs that are used when Rifafour is not an option, or when the patient has MDR or XDR tuberculosis, may be ototoxic in some cases. This is why it is so important to monitor one’s hearing regularly while undergoing TB treatment, especially if you are receiving injections.

Early detection of hearing loss for management purposes is important, as is letting your doctor know of any adverse side effects including a change in hearing. However, it is vital that one does not stop taking the medication or injections unless under advisement from the doctor managing your tuberculosis treatment. If you are concerned about loss of hearing while undergoing tuberculosis treatment, it is best to discuss this with your doctor.

For more information about ototoxity, tuberculosis, and hearing loss, contact us or comment below.